Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

HPB and irregular heartbeat

07/07/2008

Question:

Im an an otherwise healty 37 year old. I was diagnosed with HBP a few years ago and around the same time I noticed irregular heart beats. My PCP has noted the irregular heart beats and he tells me there is no reason for concern, and that it may happen from time to time. My question is does my HBP medication cause my irregular heart beats? I am currently taking 20/20 lisinprol & HCTZ as well as Sular 25mg. I have stayed away from Beta Blockers because my resting heartrate is near 50, but is there another medication or suppliment that can mitigate these irregular beats. They are not fast beats, just skipped beats. Thx

Answer:

All three drugs, lisinopril, hydrochlorothiazide and Sular (nisoldipine) can sometimes cause an irregular heart rate.  The most common abnormality is premature ventricular extra beats (PVC's) with are generally harmless.

Sular is more likely to be the cause of your irregular heart beat than the other two drugs.  You may want to stop Sular for a few days and see whether the irregularity goes away.  However, you should check with your doctor before making any changes in your regimen.

If Sular is the cause, you can consider replacing it with another drug from a different class.  For example, aliskiren (Tekturna), a direct renin inhibitor, can be combined with lisinopril and hydrochlorothiazide.  Tekturna may be more expensive than Sular.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati